Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 97, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2006, 4:07 PM CDT for Wilson County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2006, 4:07 PM CDT (21:07 UTC)
- Expired
- May 3, 2006, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Wilson County, KS
The radar
The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:52 PM CDT, 15 minutes earlier.
Area forecast discussion, May 3, 3:52 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT WED MAY 3 2006 .DISCUSSION... FORECAST PROBLEMS: 1) SEVERE CONVECTIVE POTENTIAL UNTIL 10 PM CDT ACROSS PART OF SC & ALL OF SE KS. 2) RAIN CHANCES THRU SATURDAY. TONIGHT: FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL OVER AREAS GENERALLY ALONG & E OF A LINE FROM ANTHONY TO EL DORADO. SURFACE COLD FRONT CONTINUES SE PUSH INTO SE KS AT 3 PM CDT. IN RESPONSE ...LAPS DATA AT 3 PM CDT DEPICTING CONVECTIVE INHIBITION HAS DIMINISHED GREATLY OVER SE KS. COUPLED WITH FAIRLY STEEP LAPSE RATES & 3KM SHEAR 35KT...PRIMARY SEVERE CONVECTIVE THREAT TO BE LARGE HAIL UP TO GOLFBALL-SIZED. WITH COLD FRONT EXITING SE KS SHORTLY AFTER MIDNIGHT...ALL OF FORECAST AREA TO BE DOMINATED BY N/NE LOWER LEVEL FLOW THATLL ENABLE MUCH COOLER AIR TO INFILTRATE ALL OF KS. THURSDAY THRU FRIDAY NIGHT: FORECAST FOCUS IS ON RAIN POTENTIAL ALL 4 PERIODS. WITH LACK OF STRONG UPSTAIRS TROF APPROACHING KS...PREVIOUSLY MENTIONED COLD FRONT SHOULD DECELERATE...POSSIBLY STALLING ALONG ERN RED RIVER THURSDAY NIGHT. ISENTROPIC LIFT IN 300-315K LAYER INCREASES MARKEDLY...ESPECIALLY THURSDAY & THURSDAY NIGHT...ACROSS SRN 1/2 OF FORECAST AREA. AS SUCH HAVE INCREASED POPS OVER THESE AREAS TO 40-60% WITH HIGHEST POPS ASSIGNED TO OK-BORDERING COUNTIES. DEEP MOISTURE-LADEN ENVIRONMENT COUPLED WITH GRADUALLY DEEPENING NE COMPONENT TO RESULT IN NARROWING DIURNAL TEMPERATURE RANGE. AS SUCH HAVE LOWERED MAXES ALL AREAS WITH MINS ESSENTIALLY UNCHANGED. SATURDAY THRU SUNDAY NIGHT: WILL NEED TO MONITOR THESE PERIODS FOR RAIN POTENTIAL AS SUBTLE MID-UPR SHORTWAVE EJECTS IN EASTERLY MANNER ACROSS OK/TX PANHANDLES...THEREBY INDUCING GRADUALLY INCREASING LIFT ACROSS WRN PLAINS. FOR NOW HAVE EXTENDED POPS (20%) INTO SATURDAY AS STARTING POINT TO ENABLE SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT MODEL RUNS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 65 47 64 / 50 50 50 40 HUTCHINSON 50 64 46 63 / 40 40 40 30 NEWTON 51 65 46 64 / 50 40 40 30 ELDORADO 52 66 47 64 / 50 50 40 40 WINFIELD-KWLD 53 67 47 64 / 60 60 60 40 RUSSELL 49 62 45 62 / 20 30 30 30 GREAT BEND 49 62 45 62 / 30 40 30 30 SALINA 48 63 46 63 / 20 30 20 30 MCPHERSON 50 63 46 63 / 40 40 30 30 COFFEYVILLE 54 68 49 64 / 70 60 60 40 CHANUTE 53 67 48 64 / 60 50 50 40 IOLA 52 67 48 64 / 60 50 40 40 PARSONS-KPPF 54 67 48 64 / 70 60 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 1:12 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 112 PM CDT WED MAY 3 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 112 PM CDT WED MAY 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY ALONG AND SOUTHEAST OF A WINFIELD TO IOLA LINE. THE MAIN THREATS FROM STORMS THAT DEVELOP WOULD BE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. EVEN THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE THREAT FOR TORNADOES APPEARS LOW. HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THUNDERSTORM CHANCES WILL CONTINUE OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE WEATHER CHANCES SHOULD DIMINISH BY TONIGHT...ALTHOUGH THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE. OF GREATER CONCERN IS THE CONTINUED POTENTIAL FOR HEAVY RAINFALL AND FLOODING...ESPECIALLY IF THE AREA SEES HEAVY RAIN TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES MAY LINGER ALONG THE OKLAHOMA BORDER THURSDAY AND THURSDAY NIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/LAWSON
In the hours before
Special weather statement, May 3, 2:29 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 229 PM CDT WED MAY 3 2006 KSZ072-032000- ALLEN- 229 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WALNUT...OR 15 MILES EAST OF CHANUTE. THIS STORM WAS MOVING EAST AT 20 MPH. THE TOWNS OF ELSMORE AND SAVONBURG ON ARE IN THE PATH OF THIS STORM. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 3, 2:59 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT WED MAY 3 2006 KSZ070-071-095-032100- GREENWOOD-WILSON-WOODSON- 259 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD...WILSON AND WOODSON COUNTIES... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF FALL RIVER...OR 17 MILES SOUTHEAST OF EUREKA...AND MOVING NORTHEAST AT 25 MPH. THE TOWNS OF COYVILLE...TORONTO...YATES CENTER...BENEDICT...ROSE...AND BUFFALO ARE IN THE PATH OF THIS STORM. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 3, 3:13 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT WED MAY 3 2006 KSZ072-032100- ALLEN- 313 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAS...OR NEAR IOLA...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, May 3, 3:55 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT WED MAY 3 2006 KSZ071-095-032130- WILSON-WOODSON- 355 PM CDT WED MAY 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON AND WOODSON COUNTIES... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF FREDONIA...OR 17 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 30 MPH. THE TOWNS OF COYVILLE...NEW ALBANY...BENEDICT AND BUFFALO ARE IN THE PATH OF THIS STORM. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 41 min |
| May 3, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.